MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ELECTROSURGICAL SNARE SD-400

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ELECTROSURGICAL SNARE SD-400
Model Number SD-400U-15
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 03/03/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was initially reported by the customer, the evis exera iii colonovideoscope was microbiologically cultured on (b)(6) 2022, and tested positive for heavy growth of pseudomonas aeruginosa.The positive finding went unnoticed, and the scope was used on a total of fourteen (14) patients between the dates of (b)(6) 2022, and (b)(6) 2022.Ten (10) of the fourteen (14) patients that the scope was used on underwent a polypectomy during their clinical examination and therefore the facility was considering as to whether the patients were placed at a higher infection control risk.The intended coloscopy procedures were completed under normal endoscopy conditions.The device had been inspected prior to use.No abnormalities were noted.The patients had no extended hospital stay, however did receive additional treatment of possible prophylaxis with antibiotics.No patient harm reported to date.The facility was in the process of reporting the incident to (b)(6) medicines and medical devices safety authority (medsafe).The facility suspected an issue with the scope (for example, biofilm), and wanted olympus to provide previous microbiological testing details from the last user of the subject colonoscope and a clear process map of how olympus managed such incidents.The reporter had requested further details on the enzymatic agent that was used to high level disinfect the scope and requested that the scope be cleaned with a dedicated biofilm removing agent, soaked for an extended period of time, and then retested before being sent to olympus for evaluation on the mechanical functioning.Patient 11 had a polpectomy on an unknown date with the contaminated endoscope.Patient 11 underwent a colonoscopy on (b)(6) 2022, for a post polypectomy bleed.The previous polypectomy procedure identified two (2) one (1) to 3 (three) millimeters polyps in the ascending colon that were removed.The polyps were removed with an olympus snare master via cold snare, eight (8) clips were placed, adrenaline was used, along with a hemostatic spray.The patient tolerated the procedure well, there was no delay and there was no patient harm.The patient was due for a follow-up phone consultation on the (b)(6) 2022.The batch lot for the snare master was unavailable.The patient was doing well, had no blood borne infections and no complications.This complaint is related to patient identifiers; (b)(6) (patient # 1), (b)(6) (patient # 1), (b)(6) (patient # 2), (b)(6) (patient # 3), (b)(6) (patient # 4), (b)(6) (patient # 5), (b)(6) (patient # 6), (b)(6) (patient # 6), (b)(6) (patient # 7),(b)(6) (patient # 8), (b)(6) (patient # 9), (b)(6) (patient # 10), (b)(6) (patient # 11), (b)(6) (patient # 11), (b)(6) (patient # 12), (b)(6) (patient # 13), (b)(6) (patient # 14).This report is for patient 11 and (b)(6) for the post-polpectomy bleed following a procedure with snaremaster and unknown clips.
 
Additional Manufacturer Narrative
The suspect device has not been returned to olympus for evaluation.The investigation is in process.Once the investigation has been completed, a supplemental report will be submitted with device evaluation results.
 
Additional Manufacturer Narrative
This supplemental report is to provide additional information based on the legal manufacturer¿s investigation.To date, the device has not been returned to olympus for evaluation.Since no lot number was provided, the manufacturer date cannot be determined.Although the subject device was not returned for investigation, there have been no malfunction reports of the subject device, and it was possible infer its cause.Also, the dhr presented no abnormalities.The subject device could not be confirmed.Therefore, a causal relationship between the subject device and the bleeding could not be determined.Since no abnormalities were detected in the dhr, and there have been no reports of device malfunctions, it can be inferred that the reported event did not stem from device abnormalities.Likely causes of the bleeding might be the resection of the polyp.The instruction manual contains the following descriptions, and it warns against this event.·the operator of this instrument must be physician or medical personnel under the supervision of a physician and must have received sufficient training in clinical endoscopic technique.This manual, therefore, does not explain or discuss clinical endoscopic procedures.·pull the slider to confirm that the distal end of the snare loop is completely retracted into the snare tube.When using the instrument while the snare loop is not completely retracted into the snare tube, the strangulation becomes insufficient and the tissue may not be resected completely and hemorrhages, punctures, or mucous membrane damage could result.In addition, it may be impossible to remove the snare loop from tissue due to burn on tissue.In this case, follow the instructions on page 12.·do not force the distal end of the insertion portion against body cavity tissue.This could cause patient injury, such as punctures, hemorrhages, or mucous membrane damage.·do not push the slider abruptly.The snare loop may extend abruptly.This could cause patient injury, such as punctures, hemorrhages, or mucous membrane damage.·do not use excessive force when snaring tissue.This could cause patient injury, such as hemorrhages or mucous membrane damage.·do not snare tissue with excessive force.This could break the snare loop.Although the root cause of this event could not be determined, we will continue to monitor trends and take appropriate actions as necessary.

Brand Name
SINGLE USE ELECTROSURGICAL SNARE SD-400
Common Device Name
ELECTROSURGICAL SNARE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key14698046
Report Number8010047-2022-10088
Device Sequence Number20127464
Product Code FDI
UDI-Device Identifier04953170408250
UDI-Public04953170408250
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K172734
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 10/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberSD-400U-15
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/16/2022
Supplement Date Received by Manufacturer09/05/2022
Initial Report FDA Received Date06/15/2022
Supplement Report FDA Received Date10/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CF-HQ190I, (B)(6), UNKNOWN CLIPS
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age47 YR
Patient SexFemale